Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Jun 20, 2021, 2:37 PM MDT for Torrance County, New Mexico. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2021, 2:37 PM MDT (20:37 UTC)
- Expired
- Jun 20, 2021, 3:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Albuquerque, NM
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 90 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:59 PM MDT | TSTM WND GST 59 | 1 Ne Abo, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 3031 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WWUS85 KABQ 202037
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT Sun Jun 20 2021
NMZ221-224-202100-
South Central Highlands-Sandia/Manzano Mountains Including Edgewood-
237 PM MDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 300 PM
MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Abo, or 24 miles southeast of Belen, moving east at 30
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Abo.
This includes Highway 60 between Mile Markers 182 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3435 10658 3444 10654 3448 10649 3450 10649
3453 10650 3447 10616 3446 10615 3447 10614
3447 10613 3423 10623
TIME...MOT...LOC 2037Z 285DEG 25KT 3442 10646
$$
40What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 20, 11:49 AM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 11:49 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1149 AM MDT Sun Jun 20 2021 .AVIATION... 18Z TAF CYCLE Northwest flow aloft will advect dry air into wester and central NM today, limiting thunderstorm activity, but isolated convection still remains possible throughout the CWA. Gusty downburst winds remain the primary threat. Winds will be breezy to windy across portions of western NM today with gusts of 25 to 30 kts expected, diminishing this evening. A backdoor cold front makes its descent into NM this evening and through tomorrow morning causing quick wind shifts with strong gusts and dropping ceilings across eastern NM, including terminals KLVS and KTCC. Elsewhere, VFR conditions are expected to prevail. 12 && .PREV DISCUSSION...313 AM MDT Sun Jun 20 2021... .SYNOPSIS... Record heat continues today, but a sharp cool down is forecast to come charging forth though eastern NM Sunday night into Monday morning. Daytime highs here fall back into the 70s and 80s, staying hot in the 90s west of the Rio Grande Valley. The reprieve is short- lived with highs climbing back into the 90s Tuesday and toward 100F Wednesday. Hit-and-miss afternoon storms producing more gusty outflow winds than wetting precipitation will be commonplace Wednesday and Thursday afternoons throughout western and central NM. Better chances for wetting precipitation and cooler temperatures look to arrive by next week, however forecast confidence is still shaky Friday and beyond. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... The upper high will stay over southern AZ today, keeping northwesterly flow aloft feeding into NM. Speeds in the 700 to 500 mb layer are expected to approach 20 to 30 kt, especially in western zones of NM, and some stronger speeds will consequently be observed at the surface as this momentum aloft mixes down. This northwest flow will also bring some drier boundary layer air and slightly lower PWATs that will limit both the coverage and rainfall efficiency of storms this afternoon. Isolated to scattered storms will still be possible in just about every zone of the forecast area, but locations that actually receive measurable rainfall will be the outliers. Heat will continue to pose concerns as well, and the drier air will only worsen this with temperatures exceeding yesterday’s highs by 2 to 7 degrees in many zones with more record highs possible. The heat advisory for Farmington and Albuquerque will remain unchanged for today, but the Roswell (Chaves county plains) zone will be added, as today’s projected high of 108F would tie the record for today. The eastern half of the state will get a reprieve from the heat tonight into Monday as a tenacious backdoor front infiltrates the area. Substantial cold air and moisture advection will accompany the boundary with impressive dewpoint increases. This could ignite a strong thunderstorm or two along the leading edge of the front in northeastern zones this evening, but otherwise shower and storm coverage would be on a downward trend toward and beyond midnight tonight. Daytime highs on Monday will be 15 to 25 degrees cooler in eastern zones with stabilization of the post frontal environment limiting storm potential there, but a brief opportunity for light stratiform rain will still be possible, mostly in northeastern zones. Far western NM will remain hot with near record highs continuing along with mostly dry conditions west of the Continental Divide. The backdoor front will spill into the Rio Grande valley and possibly onto the east faces of the Continental Divide where upslope and moist/unstable conditions could ignite a few storms late Monday afternoon. A hefty east canyon wind will also impact susceptible central NM locales Monday. LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)... Monday’s reprieve from the heat across eastern NM comes to an end Tuesday as the upper high nudges eastward over southern NM as southerly return flow sets up at the surface through the Pecos and Canadian River Valleys. Dry westerlies fill into western and central NM, with a lee-side surface low potentially bringing dry westerlies as far as Clayton. The takeaway will be a rise in MaxTs across the east back into the 90s. Wednesday and Thursday continue to see agreement on the upper high becoming more broad but centered over the Permian Basin with an upper low approaching the CA coastline. This will allow for a modest monsoon tap of moisture to be drawn up into the desert southwest, however this continues to favor more AZ and far western NM at this time. The more bullish GFS raises PWATs at ABQ toward the 1” mark with the less enthused ECMWF staying drier than 1”. Either isolated or scattered convection emerges from this over western NM, but the main sensible weather impacts will remain the same as surface dewpoints look to remain fairly low with dewpoint depressions of 40F- 50F remaining each afternoon. Strong virga- induced downburst winds and patchy blowing dust may end up being more common place than wetting rain. WPC precipitation agrees with this sentiment only showing a few hundredths forecast Wednesday and Thursday afternoon. Better hope for beneficial wetting precipitation will have to wait, but long range model solutions are pointing to the upper high repositioning itself over the Great Basin Friday-Saturday with another backdoor cold front replenishing surface moisture through eastern and central NM. Northerly diffluent flow aloft would favor storms developing over the central mountain chain falling southward over surrounding lower elevations. At the very least, a break from the record heat looks in store by this time. 52/24 && .FIRE WEATHER... Breezy to windy conditions will be common in western NM today as drier and stronger northwest flow aloft arrives. This coupled with the hot temperatures and low afternoon humidity will lead to a few hours of spotty critical fire weather conditions to areas along/west of the Continental Divide. Thunderstorm potential today will be lower overall due to the arrival of the drier air, however most zones outside of northwestern NM will be capable of observing a brief-lived, high-based storm that would be more likely to produce gusty outflows rather than appreciable rainfall. This will pose some concerns for isolated dry lightning this afternoon, and just about all of the forecast area will again be susceptible to above average temperatures with many areas even breaking daily records. A dramatic cool-down will be in store for the eastern half of NM on Monday due to a strong backdoor cold front. This will recharge moisture and boost humidity in eastern zones Monday while the western half remains hot and mostly dry to the west of the Continental Divide. The potential for storms will be low Monday afternoon, generally favoring areas between the Divide and the central mountain chain of NM. On Tuesday and more-so into Wednesday, hotter than average temperatures will make a comeback along with isolated to occasionally scattered afternoon and evening thunderstorms, and this theme will continue into the latter part of the week. Fuel moisture will be at risk of lowering through this time, and the already high Energy Release Components (especially in western NM) are expected to rise while dry lightning threatens each day. A moisture intrusion from the east this weekend may provide a faint, but increased hope for precipitation. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201-219. Heat Advisory until 8 PM MDT this evening for the following zones... NMZ238. &&
Hazardous weather outlook, Jun 20, 2:58 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Albuquerque NM 258 AM MDT Sun Jun 20 2021 NMZ201>241-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 258 AM MDT Sun Jun 20 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Heat Advisory is out for record heat through the Northwest Plateau (Farmington), Middle Rio Grande Valley (Albuquerque), and Chaves County Plains (Roswell) where high temperatures will reach into the 100s. Highs will reach into the 90s and low 100s elsewhere over lower elevations of northern and central NM today. Strong erratic gusty winds will be associated with isolated to scattered afternoon storms today. .DAYS TWO THROUGH SEVEN...Monday through Saturday East canyon winds are likely to arrive into Santa Fe and Albuquerque Sunday night and again Monday night, with gusts of 35 to 45 mph possible. Oppressive heat returns to the eastern plains Wednesday and Thursday after a brief respite of cooler temperatures Monday. Scattered afternoon storms Wednesday and Thursday will likely bring bouts of strong and erratic gusty winds through western and central NM. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Special weather statement, Jun 20, 2:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT Sun Jun 20 2021
NMZ221-224-202100-
South Central Highlands-Sandia/Manzano Mountains Including Edgewood-
237 PM MDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 300 PM
MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Abo, or 24 miles southeast of Belen, moving east at 30
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Abo.
This includes Highway 60 between Mile Markers 182 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3435 10658 3444 10654 3448 10649 3450 10649
3453 10650 3447 10616 3446 10615 3447 10614
3447 10613 3423 10623
TIME...MOT...LOC 2037Z 285DEG 25KT 3442 10646
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:15 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Jun 19, 7:46 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Jun 19, 8:00 PM MDT | Special Weather Statement | ABQ | Bernalillo | 30 min |
| Jun 19, 8:21 PM MDT | Special Weather Statement | ABQ | Torrance | 24 min |
| Jun 20, 3:06 PM MDT | Special Weather Statement | ABQ | Chaves | 24 min |
| Jun 20, 4:05 PM MDT | Special Weather Statement | ABQ | Curry | 25 min |
| Jun 20, 4:28 PM MDT | Special Weather Statement | ABQ | Curry | 32 min |
| Jun 20, 5:21 PM MDT | Special Weather Statement | ABQ | Bernalillo | 24 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.